Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2000, 8:25 AM CDT for Allen County, Woodson County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2000, 8:25 AM CDT (13:25 UTC)
- Expired
- May 16, 2000, 9:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allen County, KS, Woodson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:35 AM CDT | Hail 0.75 | Piqua, KS | |
| May 16, 8:46 AM CDT | Hail 0.75 | Humboldt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 161327
SVRICT
KSC001-207-161400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT TUE MAY 16 2000
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS
WOODSON COUNTY IN SOUTHEAST KANSAS
* UNTIL 900 AM CDT.
* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF NEOSHO FALLS...OR ABOUT 13
MILES WEST OF IOLA...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE
RURAL EASTERN WOODSON COUNTY THROUGH 840 AM CDT...
BETWEEN IOLA AND HUMBOLDT AROUND 845 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS...
WINDS UP TO 60 MILES AN HOUR...
STAY AWAY FROM WINDOWS.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
AND ALLEN COUNTIES UNTIL 900 AM CDT.
LAT...LON 3804 9565 3790 9578 3777 9548 3774 9532
3785 9518 3795 9539
HYSELL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:40 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 16, 3:40 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT TUE MAY 16 2000 MAIN FCST PROBLEMS APPEAR TO BE CONVECTIVE PCPN AND TEMPS THRU WEDNESDAY. CONTINUE TO PREFER AN ETA/AVN BLEND FOR THIS FCST WITH RESPECT TO THE UPPER LOW MOVING THRU THE SWRN STATES TODAY AND TONIGHT, AND APPROACHING THE CNTRL PLAINS WEDNESDAY. NGM CONTINUES TO LOOK A BIT TOO STRONG/FAST WITH THE UPR LOW...AND TOO FAR N WITH SFC LOW...AT 36-48 HRS. TODAY...LAPS SOUNDINGS SHOW BUILDING CAP FROM 750-850 EARLY THIS AM IN WAA PROFILE. MODEST CHC FOR ELEVATED CONVECTION THIS AM TO FIRE ON ERN PERIPHERY OF 700 MB WARM PLUME. OTHERWISE...LEE CYCLOGENESIS OVER ERN COLORADO WL INCREASE SERLY FLOW ACROSS THE FCST AREA TODAY DRAWING HIGHER LOW LVL MOISTURE IN. MOISTURE POOLS NORTH OF SFC WARM FRONT WHICH SHOULD EXTEND FROM ERN CO...ACROSS SWRN KS/NRN OK BY AFTERNOON. DEGREE OF CAPPING SUGGESTS KEEPING POPS OUT FOR THIS PM. CIRRUS PLUME WL CONTINUE OVER AREA AND MAY INHIBIT HIGHS SOME ALONG WITH INCREASING SFC DWPTS. WL REDUCE CURRENT FCST HIGHS TOWARD FWC/FAN. TONIGHT...MCS DEVELOPMENT SEEMS LIKELY ALONG AND N OF 850 FRONT IN NEBRASKA. FLOW ALOFT SHOULD KEEP THIS CONVECTION FROM AFFECTING OUR AREA, ALTHOUGH 850/300 THICKNESS SUGGEST SOME SEWD PROPAGATION PSBL TOWARD CNTRL KS LATE TONIGHT. 850/700 TEMPS CONTINUE TO INCREASE TONIGHT INDICATING STRENGTHENING CAP, THUS WL STICK WITH DRY FCST. TIGHTENING GRADIENT IN LOW-MID LVLS TONIGHT WITH BREEZY CONDITIONS AREAWIDE HELPING TO KEEP MINS MILDER THAN NORMAL. WEDNESDAY...UPR LOW MOVES INTO ERN COLORADO BY LATE AFTERNOON WITH MAIN VORT MAX PUSHING NEWD OUT INTO WRN KS. SFC LOW DEEPENS RAPIDLY OVER FAR NERN CO/NWRN KS DURING DAY BEFORE PUSHING OUT INTO S-CNTRL NEBRASKA WED EVE. THIS WL ALLOW DRYLINE TO PUSH INTO CNTRL SECTIONS DURING THE AFTERNOON. ETA SHOWS MID 50S DWPTS E OF DRYLINE IN KS IN THE AFTERNOON WHICH IS PROBABLY UNDERDONE. LOW-MID 60S DWPTS SEEM MORE REASONABLE, WHICH WOULD LEAD TO VERY UNSTABLE AIRMASS BUT STILL CAPPING TO OVERCOME (-115 J/KG). HOWEVER...MID LVL COOLING AND CONVERGENCE ALONG DRYLINE SHOULD BE SUFFICIENT TO INITIATE WDLY SCT OR SCT THUNDERSTORMS ALONG DRYLINE BY LATE PM. DEEP LYR SHEAR WL BE STRONG WITH 110 KT UPR JET STREAK MOVG NEWD OUT OVER KS. SUPERCELL TSTMS SHOULD BE THE OUTCOME FOR ANY CONVECTION THAT BREAKS CAP ALONG DRYLINE INTO THE EVENING HRS. WL FCST HIGHS ALONG LINES OF AVN/ETA SUGGESTING MID-UPR 80S SUCH AS CURRENT FCST. FCSTID = 9/CARUSO ICT 81 65 87 60 / 10 10 30 40 HUT 81 63 88 59 / 10 10 30 40 EWK 79 65 87 60 / 10 10 30 40 EQA 79 65 87 61 / 10 10 20 40 WLD 81 65 88 61 / 10 10 30 40 RSL 80 62 87 55 / 10 10 30 30 GBD 81 62 88 55 / 10 10 30 30 SLN 78 64 87 59 / 20 10 30 40 MPR 78 64 87 60 / 20 10 30 40 CFV 80 65 86 62 / 10 10 2I0 40 CNU 79 65 86 62 / 20 10 20 40 K88 79 64 85 61 / 20 10 20 40 .ICT...NONE.
In the hours before
Local storm report, May 16, 7:21 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
721 AM CDT TUE MAY 16 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 AM MOLINE KS .75 INCH HAIL
05/16/00 ELK
0536 AM ARLINGTON KS .75 INCH HAIL
05/16/00 RENO
0615 AM 5 NW COFFEYVILLE KS .88 INCH HAIL
05/16/00 MONTGOMERY
0639 AM COFFEYVILLE KS .75 INCH HAIL
05/16/00 MONTGOMERY
0540 AM 5 W HOWARD KS 1.00 INCH HAIL
05/16/00 ELK
0544 AM 6 SW HOWARD KS .75 INCH HAIL
05/16/00 ELK
0612 AM 10 SW ELK CITY KS .88 INCH HAIL
05/16/00 MONTGOMERY
0620 AM HALE KS .75 INCH HAIL
05/16/00 CHAUTAUQUA
0640 AM COFFEYVILLE KS 1.00 INCH HAIL
05/16/00 MONTGOMERY
BRWLocal storm report, May 16, 7:52 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
752 AM CDT TUE MAY 16 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 2 NW HALE KS .75 INCH HAIL
05/16/00 CHAUTAUQUAThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 60 min |
| May 16, 5:59 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.